In the first letter, Drs. Bastien and Bailey alert us to the potential for overdosage created by similarities in the packaging of 0.75% and 0.2% ropivacaine. We thank them for this information and we support and applaud their efforts to change the packaging.
With all due respect to Dr. De Jong, who we consider to be one of the world’s experts on local anesthetic pharmacology, we believe he misread and, in some instances, overinterpreted statements made in our editorial.1We began our editorial by providing readers with a historical perspective of the unique problems encountered with bupivacaine toxicity. We are sorry that he thought readers of our editorial would come away thinking that ropivacaine and bupivacaine were similar with respect to their potential for systemic toxicity, considering that almost half of the manuscript was spent highlighting the differences between the two drugs in this area. In addition, we did in fact note that a study performed in dogs4suggested that resuscitation could be easier after intoxication with ropivacaine as compared to bupivacaine (much to the chagrin of the authors of a subsequent letter). However, we are unable, as he suggests, to view with a “rosier slant” the fact that two patients had a near brush with death resulting from local anesthetic toxicity—even if resuscitation was successful. The sooner we accept and teach the fact that ropivacaine is a very potent amide local anesthetic—and let’s make no bones about it: this is no 2-chloroprocaine or lidocaine when it comes to the drug’s potential for causing severe systemic toxicity—the safer our patients will be. Finally, Dr. De Jong misses our point completely regarding hydroxyzine. Based on studies performed in animals, it would not be unreasonable to expect that ventricular arrhythmias, rather than bradycardia and asystole, would have been the manifestation of severe cardiotoxicity with ropivacaine in the reported cases.5–7Although we agree that being 66 years old and Parisian does not alter electrophysiological responses to a relative overdose with ropivacaine, Dr. De Jong is ignoring the fact that hydroxyzine has been shown to slow cardiac repolarization and prolong QT interval.8Thus, it is possible that hydroxyzine could somehow modify the arrhythmogenic effects of ropivacaine particularly because in another case report in which hydroxyzine was not administered, ventricular fibrillation rather than asystole occurred after intoxication with ropivacaine.9Let’s not bury our heads in the sand: this should be considered further!
At the other end of the spectrum are comments by Drs. Friederich and Schulte on Esch who believe that the margin of safety and ease of resuscitation after intoxication with ropivacaine were overstated in our editorial1and the two case reports.2,3It is clear from in vitro and animal studies that ropivacaine is intermediate between lidocaine and bupivacaine with respect to its potential for causing arrhythmogenicity and cardiotoxicity.5,6Furthermore, when compared at equal doses, ropivacaine has a greater margin of safety than bupivacaine.7However, as we stated in our editorial, that would only be true if in clinical practice we were administering equal doses of the drugs, which we are not. The authors of the letter are correct that in the study by Groban et al. 4some of the comparisons made on the ease of resuscitation between bupivacaine and ropivacaine did not achieve statistical significance. However, in our opinion, these data require a closer look. In that study, 50 percent of dogs intoxicated with bupivacaine (n = 10) died as compared with only 10 percent of those given ropivacaine (P = 0.065).4To us that seems compelling enough, particularly as the free concentration of drug in the plasma was four times greater for ropivacaine (19.8 μg · ml−1) as compared with bupivacaine (5.7 μg · ml−1).4
It is evident that physicians are polarized as to whether ropivacaine truly has a greater margin of safety than bupivacaine or whether it is merely less potent. We believe that this is related to the fact that studies comparing the systemic toxicity of ropivacaine and bupivacaine were based on the assumption that although ropivacaine is slightly less potent than bupivacaine, the two drugs would be nonetheless used equieffectively. We know now that, at least in obstetrics, this may not be the case.10,11That also seems to be the clinical impression of many anesthesiologists, as they are using the higher 0.75% concentration rather than 0.5% concentration of ropivacaine for regional anesthesia.2,3
In closing, it almost goes without saying that ropivacaine, like other drugs in its class, is a very potent amide local anesthetic with the potential to cause cardiac arrest. Therefore, when using any of the long-acting potent amide local anesthetics, it is necessary to have heightened vigilance, to adhere to maximum dosage limits and to develop safer practices for drug administration. To profess anything else will condemn us to repeat history.
* St. Luke’s-Roosevelt Hospital Center, New York, New York. firstname.lastname@example.org